ROBERT M. KOHN, M.D.; JOHN E. KILEY, M.D.
Extracorporeal hemodialysis is often lifesaving in the treatment of acute renal insufficiency, but the procedure itself is not without danger. Heparinization may be accompanied by hemorrhage; the patient may accidentally undergo in a short period of time a net gain or loss of blood volume from or into the machine1; elevation of blood pressure may occur,2 and cardiac arrhythmias may be produced. In the course of observations on these cardiovascular changes during 13 consecutive hemodialyses with a Kolff type dialyzer at the Albany Hospital, electrocardiographic changes were noted in 11 instances and arrhythmias in three. It was felt that such
KOHN RM, KILEY JE. ELECTROCARDIOGRAPHIC CHANGES DURING HEMODIALYSIS, WITH OBSERVATIONS ON CONTRIBUTION OF ELECTROLYTE DISTURBANCES TO DIGITALIS TOXICITY(ELECTROCARDIOGRAPHIC CHANGES DURING HEMODIALYSIS, WITH OBSERVATIONS ON CONTRIBUTION OF ELECTROLYTE DISTURBANCES TO DIGITALIS TOXICITY*). Ann Intern Med. 1953;39:38–50. doi: 10.7326/0003-4819-39-1-38
Download citation file:
Published: Ann Intern Med. 1953;39(1):38-50.
Cardiac Diagnosis and Imaging, Cardiology, Emergency Medicine, Nephrology, Renal Replacement Therapy.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use